Kansas, 2010Damaging Winds and Lightning Strike in Kansas, August 12, 2010
August 12, 2010 · NWS DDC · 7 events in 4 counties and zones
Thunderstorms developed along a southeast moving surface trough and a few became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a southeast moving surface trough and a few became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 2:41 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 2:41 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
ISSUED BY NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT THU AUG 12 2010
.DISCUSSION...
MAIN FORECAST CONCERN WILL THE BE THE CHANCE FOR THUNDERSTORMS
FRIDAY.
SYNOPSIS:
A BROAD UPPER RIDGE IS SITUATED OVER THE SOUTHEASTERN CONUS...WITH
AN UPPER LEVEL TROUGH MOVING OVER THE NORTHERN ROCKIES. A SURFACE
TROUGH IS MOVING ACROSS WESTERN KANSAS...WITH THUNDERSTORMS
DEVELOPING ALONG THE CONVERGENCE LINE.
TONIGHT:
AS THE SURFACE TROUGH CONTINUES TO MOVE ACROSS THE FORECAST
AREA...THUNDERSTORM DEVELOPMENT WILL CONTINUE AND BUILD
SOUTHWESTWARD ACROSS THE AREA THIS EVENING. THE NAM AND GFS GUIDANCE
CONTINUE TO SLIDE THE SURFACE TROUGH SOUTHEASTWARD...WITH THE NAM
BEING A LITTLE SLOWER THAN THE GFS...AND HAVE TRENDED WITH THE
SLIGHTLY QUICKER GFS. THUNDERSTORMS SHOULD STAY RELATIVELY
BENIGN...BUT A FEW STRONG STORMS COULD BE POSSIBLE. THE MAIN THREAT
WILL BE STRONG WIND GUSTS.
FRIDAY-SUNDAY:
THE SURFACE TROUGH WILL CONTINUE TO MOVE ACROSS THE AREA...MAINLY
AFFECTING NORTHERN AND EASTERN PORTIONS OF THE AREA BY FRIDAY
AFTERNOON. AHEAD OF THE UPPER LEVEL DISTURBANCE...THE ATMOSPHERE
WILL BE PRIMED FOR CONVECTIVE DEVELOPMENT. THERE WILL BE PLENTY OF
SURFACE CONVERGENCE AND UPPER LEVEL SUPPORT...SOME OF THUNDERSTORMS
COULD BECOME SEVERE...WITH 2000-3000 J/KG CAPE AND 30-40 KNOTS OF
DEEP LAYER SHEAR. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.
THE FRONT SHOULD PUSH CLEAR INTO SOUTH INTO NORTHERN OKLAHOMA BY
LATE FRIDAY NIGHT...THIS SHOULD DROP TEMPERATURES INTO THE NEAR
NORMAL RANGE...TO JUST BELOW NORMAL AND REDUCE THE OPPRESSIVE HEAT
THAT HAS BEEN AFFECTING THE AREA FOR THE PAST COUPLE WEEKS. EVEN
HAVE TEMPERATURES DROPPING BELOW NORMAL FOR SUNDAY...AS CLOUDY SKIES
AND THUNDERSTORMS WILL KEEP MAXIMUM THERMAL HEATING AT BAY.
MONDAY-THURSDAY:
FOR THE EXTENDED THE UPPER LEVEL RIDGE WILL SETTLE OVER THE
SOUTHWEST...AS A BROAD UPPER LEVEL TROUGH SITS OVER THE NORTHEAST.
KANSAS WILL BE IN THE PATH FOR ANY DISTURBANCE THAT WILL MOVE AROUND
THE TROUGH...AS WE ARE IN NORTHWEST FLOW...AND WILL BRING MUCH
RELIEF TO THE HOT AND DRY CONDITIONS OF THE PAST COUPLE WEEKS.
TEMPERATURES WILL BE BELOW NORMAL...WITH MAXES IN THE MID TO UPPER
80S. PRECIPITATION CHANCES WILL BE GREATEST ON MONDAY AND
TUESDAY...BUT COULD CONTINUE OFF AND ON THROUGH MUCH OF THE
WEEK...BUT DUE TO THE UNCERTAINTY HAVE KEPT WEDNESDAY AND THURSDAY
DRY.
BILLINGS
&&
.AVIATION...
A SURFACE TROUGH IS MOVING INTO WESTERN KANSAS...AND WINDS WILL
BECOME WESTERLY THROUGH THE TAF PERIOD AS THIS TROUGH CONTINUES
TO MOVE EASTWARD. SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT
THE TAF SITES...BUT WITH THE ISOLATED NATURE OF THE STORMS WILL KEEP
CB MENTIONED RATHER THAN TSRA AT THIS TIME. BEHIND THE
TROUGH...CLEAR SKIES ARE EXPECTED.
SCHRECK
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 72 102 66 95 / 20 30 30 30
GCK 67 100 64 94 / 30 30 30 30
EHA 66 101 63 93 / 20 20 30 30
LBL 70 102 66 95 / 20 30 30 30
HYS 69 102 66 93 / 30 40 20 20
P28 77 105 72 99 / 10 30 30 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 12, 3:52 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT THU AUG 12 2010
KSZ030-031-043>046-061>065-074>079-084>086-132200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-
SEWARD-
452 PM CDT THU AUG 12 2010 /352 PM MDT THU AUG 12 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN AND WESTERN
KANSAS THIS EVENING WITH THE MAIN THREAT EXPECTED TO BE CLOUD TO
GROUND LIGHTNING AND STRONG THUNDERSTORM WIND GUSTS OF 50 TO 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY WITH A CHANCE FOR HAIL UP
TO QUARTER SIZE, CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
AROUND 60 MPH. ADDITIONAL THUNDERSTORM CHANCES WILL LINGER INTO
TUESDAY, MAINLY IN THE LATE AFTERNOON AND EVENING HOURS...AND
GENERALLY ISOLATED TO WIDELY SCATTERED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ066-080-081-087>090-132200-
STAFFORD-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
452 PM CDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY WITH A CHANCE FOR HAIL UP
TO QUARTER SIZE, CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
AROUND 60 MPH. ADDITIONAL THUNDERSTORM CHANCES WILL LINGER INTO
TUESDAY, MAINLY IN THE LATE AFTERNOON AND EVENING HOURS...AND
GENERALLY ISOLATED TO WIDELY SCATTERED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 12, 5:03 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT THU AUG 12 2010
KSZ031-122345-
ELLIS-
603 PM CDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELLIS COUNTY...
AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF EMMERAM...MOVING EAST AT 30
MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3913 9902 3891 9903 3891 9937 3913 9937
3914 9903
TIME...MOT...LOC 2303Z 274DEG 24KT 3904 9920
WRIGHTEvent by event
5 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Ellis
- When
- August 12, 6:10 PM CST
- Where
- Ellis County, 1.28 mi WSW of Munjor
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.810, -99.270
Thunderstorm wind gusts up to 75 mph snapped power poles in town.
Heavy Rain, Lane
- When
- August 12, 6:29 PM CST to 7:29 PM CST
- Where
- Lane County, 4.84 mi N of Dighton
- Reported by
- Trained Spotter
- Coordinates
- 38.550, -100.470
Rainfall of 2.00 was reported.
Lightning, Ellis
- When
- August 12, 6:30 PM CST
- Where
- Ellis County, 1.28 mi WSW of Munjor
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.810, -99.270
Lightning set a couple of hay bales on fire.
Thunderstorm Wind, Ellis
- When
- August 12, 6:30 PM CST
- Where
- Ellis County, 1.28 mi WSW of Munjor
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.810, -99.270
Multiple power poles were snapped off at the base. An 18 inch diameter cedar tree was blown over onto a house. Several utility sheds were blown apart.
Thunderstorm Wind, Finney
- When
- August 12, 6:37 PM CST
- Where
- Finney County, 5.27 mi SE of Tennis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.110, -100.860
A wind gust to 60 mph was estimated.
Thunderstorm Wind, Finney
- When
- August 12, 6:39 PM CST
- Where
- Finney County, 6.42 mi SSE of Tennis
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -100.860
Thunderstorm Wind, Rush
- When
- August 12, 7:27 PM CST
- Where
- Rush County, 2.14 mi NNE of Loretta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.680, -99.170
A gust to 60 mph was estimated. A few one inch diameter tree branches were broken by the strong wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259115, 259121, 259116, 259117, 259118, 259119, 259120.